Thunderstorm Wind, Dodge
- When
- August 13, 2:20 AM CST
- Where
- Dodge County, 2 mi E of Berne
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- Law Enforcement
- Coordinates
- 44.170, -92.730
The tops of some trees were snapped off.
A very strong line of thunderstorms moved through southeast Minnesota during the early morning hours of August 13th. Strong winds blew down trees and some significant structural damage, while widespread heavy rain amounts of 3 to 4 inches caused some flash flooding, road closures, and rises along rivers, streams and creeks.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A very strong line of thunderstorms moved through southeast Minnesota during the early morning hours of August 13th. Strong winds blew down trees and some significant structural damage, while widespread heavy rain amounts of 3 to 4 inches caused some flash flooding, road closures, and rises along rivers, streams and creeks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 12, 3:07 PM CST, 11 hours 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
407 PM CDT THU AUG 12 2010
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
AT 3 PM...A LINE OF SHOWERS AND THUNDERSTORMS WERE DEVELOPING
ACROSS NEBRASKA AND THE EASTERN SOUTH DAKOTA. FURTHER NORTH A
THUNDERSTORM COMPLEX WAS DEVELOPING ACROSS NORTHWEST MINNESOTA.
MUCH UNCERTAINTY HAS DEVELOPED IN THE 12.12Z DETERMINISTIC AND
MESO MODELS ON HOW THE AREA WILL BE AFFECTED BY MULTIPLE AREAS OF
THUNDERSTORM COMPLEXES FROM LATE TONIGHT THROUGH SATURDAY NIGHT.
THIS HAS TO DEAL WITH HOW THE MODELS ARE HANDLING THE TROUGH
ACROSS THE NORTHERN PLAINS. PREVIOUS MODELS WERE INDICATING THAT
THIS TROUGH WOULD MOVE THROUGH OUR AREA IN ONE PIECE ON FRIDAY
NIGHT AND SATURDAY MORNING. HWOEVER THE 12.06Z AND 12.12Z MODEL RUNS
ARE NOW SUGGESTING THAT WE WILL BE DEALING WITH PIECES BEING
EJECTED OUT OF THIS TROUGH FROM TONIGHT THROUGH SATURDAY...AND THE
MAIN TROUGH WILL NOT MOVE THOUGH OUR AREA UNTIL SATURDAY NIGHT.
THE MAIN REASON FOR THESE CHANGES IS THAT TROPICAL UPPER
TROPOSPHERIC TROUGH OFF OF THE EAST COAST WAS SUPPOSED TO MOVE
EAST INTO THE ATLANTIC FASTER THAN WHAT THE MODELS ARE CURRENTLY
INDICATING. ULTIMATELY WITH PIECES COMING OUT OF THIS
TROUGH...THIS GREATLY COMPLICATES THE TEMPERATURE AND PRECIPITATION
FORECAST.
AN EXAMPLE OF THIS IS THE HRRR TAKES THE CURRENT LINE OF
CONVECTION ACROSS THE EASTERN SOUTH DAKOTA AND EASTERN NEBRASKA
AND IT MOVES THIS LINE QUICKLY EAST INTO SOUTHEAST MINNESOTA AND
NORTHEAST IOWA BY 13.02Z. AT THIS TIME...THIS SCENARIO LOOKS TO BE
THE LEAST PLAUSIBLE...BUT IT WILL HAVE TO BE WATCHED CLOSELY
BECAUSE IT HAS BEEN VERY CONSISTENT. MEANWHILE MANY OF THE OTHER
MODELS SUGGEST THAT TWO MESOSCALE CONVECTIVE COMPLEXES WILL
DEVELOP LATE THIS AFTERNOON AND EVENING. THE FIRST OF THESE WILL
LIKELY DEVELOP ACROSS NORTHERN MINNESOTA. THIS IS ASSOCIATED WITH
850 MB MOISTURE CONVERGENCE. ANOTHER THUNDERSTORM COMPLEX IS
EXPECTED TO DEVELOP NEAR SIOUX FALLS SOUTH DAKOTA THIS EVENING. IT
IS ASSOCIATED WITH 700 MB MOISTURE TRANSPORT. THE MODELS ARE IN
GOOD AGREEMENT THAT THE FORMER OF THESE TWO THUNDERSTORM COMPLEXES
WILL REMAIN NORTH OF THE AREA. MEANWHILE THERE IS QUITE A BIT OF
DISAGREEMENT ON WHERE THE LATTER SYSTEM WILL MOVE. THE ARW4
SUGGESTS THAT THIS SYSTEM WILL MOVE SOUTHEAST ACROSS IOWA. BOTH
THE SPC WRF AND NMM4 /WHICH HAVE SIMILAR MODEL PHYSICS/ SUGGEST
THAT THIS SYSTEM WILL MOVE EAST TOWARD OUR AREA AS THE JET VEERS
AND THEN WEAKEN AS IT MOVES INTO THE STRONGER CAP ACROSS OUR AREA.
FINALLY MANY OF THE DETERMINISTIC MODELS SUGGEST THAT THIS SYSTEM
WILL CONTINUE TO MOVE EAST INTO NORTHEAST IOWA AND SOUTHEAST
MINNESOTA LATE TONIGHT AND THROUGH THE ENTIRE AREA ON FRIDAY.
OVERALL...SINCE ALL THREE SOLUTIONS LOOK PLAUSIBLE...THERE IS
MUCH UNCERTAINTY ON WHAT IS GOING TO HAPPEN TONIGHT AND THIS OF
COURSE ADDS FURTHER UNCERTAINTY FOR THE DAY ON FRIDAY. DUE TO
THIS...THE PRECIPITATION CHANCES WERE LOWERED TO 50 PERCENT. IF
THE SPC WRF AND NMM4 SOLUTIONS VERIFY...THIS WOULD GREATLY ENHANCE
OUR SEVERE WEATHER POSSIBILITIES ON FRIDAY AFTERNOON AND EVENING.
MEANWHILE IF THE DETERMINISTIC MODELS ARE CORRECT...OUR SEVERE
WEATHER CHANCES WOULD GO DOWN SOME. IN EITHER SITUATION WITH A
VERY MOIST ATMOSPHERE IN PLACE...WE WILL HAVE TO WATCH FOR THE
POTENTIAL OF FLOODING.
ON FRIDAY NIGHT...IT CONTINUES TO LOOK LIKE AT LEAST A PIECE OF
THE SHORT WAVE TROUGH WILL BE MOVING EAST THROUGH THE REGION. THIS
SHOULD HELP ENHANCE THE PRECIPITATION CHANCES ACROSS THE AREA.
HOWEVER THE MAIN QUESTION IS HOW FAST IT WILL MOVE EAST THROUGH
THE REGION. THIS WILL GREATLY AFFECT HOW MUCH PRECIPITATION
ULTIMATELY FALLS ACROSS THE REGION.
ON SATURDAY...WITH YET ANOTHER PIECE OF THE SHORT WAVE TROUGH
MOVING THROUGH THE REGION DURING THE AFTERNOON AND EVENING...THE
RAIN CHANCES WERE EXTENDED INTO THE EVENING AND THE DEW POINTS AND
TEMPERATURES WERE RAISED SOME.
ON SATURDAY NIGHT...BOTH THE GFS AND NAM/WRF SUGGEST THAT THERE
WILL BE A POSSIBILITY OF SHOWERS AND THUNDERSTORMS AS THE MAIN
WAVE MOVES THROUGH THE REGION. SINCE THIS IS A NEW
DEVELOPMENT...NO CHANGES WERE MADE AT THIS TIME...BUT THIS WILL
HAVE TO WATCHED CLOSELY.
.LONG TERM...SUNDAY THROUGH THURSDAY
WITH THE ECMWF CONTINUING TO SHOW THAT A SHORT WAVE TROUGH WILL
MOVE THROUGH THE REGION FROM TUESDAY THROUGH WEDNESDAY...THE
PRECIPITATION CHANCES WERE RAISED A BIT FOR THESE TIME PERIODS.
HOWEVER WITH THIS SAID...THERE IS SOME CONCERN THAT THE 12.00Z
ECMWF WAS TOO STRONG WITH THIS WAVE AND IT WAS COOLING THE AREA
TOO MUCH FOR WEDNESDAY NIGHT AND THURSDAY. LOOKING AT THE ACTIVE
WAVE PATTERN ACROSS THE NORTHERN HEMISPHERE...IT IS LIKELY THAT
THE MODELS WILL GREATLY STRUGGLE WITH THE UPPER AIR PATTERN AND
THIS GREATLY LOWERS THE FORECAST CONFIDENCE BEYOND WEDNESDAY.
&&
.AVIATION...TONIGHT AND FRIDAY
LOW LEVEL STRATUS AROUND AGAIN TODAY BUT STAYING FAIRLY SCATTERED
WITH LITTLE AVIATION IMPACT. UPPER RIDGE WILL CONTINUE TO FLATTEN AS
SHORT WAVE TROUGH APPROACHES FROM THE WEST. THIS WILL TIGHTEN
GRADIENT HEADING INTO TONIGHT BUT WILL ALSO DEVELOP MORE
THUNDERSTORMS TO THE WEST THAT COULD MOVE INTO AREA IN WEAKENING
STAGES OVERNIGHT. UNCERTAINTY IN WHERE CONVECTIVE SYSTEM MIGHT
TRANSLATE BUT HAVE LEFT IDEA OF SOME MORNING RAIN WITH MINOR
AVIATION IMPACT FOR NOW. DEGREE OF UNCERTAINTY GROWS AFTER THAT
SINCE EACH CONVECTIVE COMPLEX WILL INFLUENCE NEXT AND LAYOUT
BOUNDARIES. AS MAIN SHORT WAVE TROUGH APPROACHES AND DRIVES
ASSOCIATED COLD FRONT EAST...WOULD EXPECT INCREASING RISK OF
STRONGER STORMS PERHAPS INTO FRIDAY NIGHT BUT WILL HAVE TO WAIT FOR
LATER UPDATES.
&&
.HYDROLOGY...LATE TONIGHT THROUGH SATURDAY
WITH A VERY MOIST ATMOSPHERE /PRECIPITABLE WATER VALUES AROUND
1.75 INCHES/ AND WARM CLOUD DEPTHS BETWEEN 4 AND 4.5 KM...WE WILL
CONTINUE TO HAVE A CONCERN THAT WE WILL SEE HEAVY RAIN DURING THIS
TIME PERIOD. THE MAIN QUESTION IS HOW THE POTENTIAL PRECIPITATION
LATE TONIGHT WILL AFFECT OUR ANTECEDENT CONDITIONS AND WHERE THERE
MAY BE ENHANCED BOUNDARIES ON FRIDAY AND FRIDAY NIGHT. IN
ADDITION...WE HAVE NOT SEEN AS MUCH RAIN AS THE DES MOINES AND
CHANHASSEN AREAS OVER THE PAST WEEK. DUE TO THESE UNCERTAINTIES
WE HELD OFF ISSUING A FLASH FLOOD WATCH FOR NOW.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR WIZ029-WIZ032-
WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-WIZ054-
WIZ055-WIZ061.
MN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ079-MNZ086-
MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.
IA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ008-IAZ009-
IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.
&&
SHORT/LONG TERM...BOYNE
AVIATION...TJS
HYDROLOGY...BOYNEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1155 AM CDT THU AUG 12 2010 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-131100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1155 AM CDT THU AUG 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDICIES WILL TOP OFF IN THE 100 TO 105 DEGREE RANGE OVER PARTS OF THE REGION THIS AFTERNOON AND INTO THE EVENING. HEAT ADVISORIES ARE IN EFFECT FOR MUCH OF THE REGION. THE LENGTH OF THIS HEAT SPELL WILL LEAD TO MORE AND MORE HEAT RELATED ILLNESSES. THUNDERSTORMS ARE POSSIBLE WEST OF THE MISSISSIPPI RIVER LATE TONIGHT BUT COULD BE DISSIPATING AS THEY APPROACH. THEY COULD STILL PRODUCE GUSTY WINDS AND TORRENTIAL RAIN THOUGH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A HIGHER RISK OF HEAVY RAIN AND OTHER SEVERE WEATHER WILL DEVELOP ON FRIDAY. THUNDERSTORMS COULD BE ON-GOING FRIDAY MORNING WITH ADDITIONAL DEVELOPMENT POSSIBLE FRIDAY NIGHT. BESIDES AREAS OF HEAVY RAIN AND A FLOOD RISK...STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AS WELL. AREA CREEKS AND RIVERS COULD SEE RISES DEPENDING ON WHERE THE RAIN FALLS OR TRACKS. MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. HOWEVER IT IS TOO EARLY TO DETERMINE IF THEY POSE A SEVERE WEATHER RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY AREA WIDE. SPOTTERS SHOULD MONITOR LATEST FORECASTS AND OUTLOOKS FOR ANY SEVERE WEATHER POTENTIAL. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED AT THIS TIME. IF HEAVY RAIN DEVELOPS LATE TONIGHT AND THERE IS A RISK IT COULD REPEAT OR REFORM IN THE SAME AREA FRIDAY NIGHT...A WEBINAR MIGHT BE HELD ON FRIDAY TO UPDATE PARTNERS ON THE OVERALL FLOOD AND SEVERE WEATHER RISK. SHEA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 139 AM CDT FRI AUG 13 2010 IAZ008-MNZ079-086-087-094-130745- DODGE-MITCHELL-MOWER-OLMSTED-WABASHA- 139 AM CDT FRI AUG 13 2010 AT 135 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 30 MILES NORTHWEST OF COUNTY ROADS 1 AND 24 TO 39 MILES WEST OF OTRANTO...MOVING EAST AT 30 MPH. WIND GUSTS OF 40 TO 50 MPH AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THESE STRONG THUNDERSTORMS. THE STRONG THUNDERSTORMS WILL BE NEAR... RICE LAKE STATE PARK AROUND 220 AM... CLAREMONT AROUND 230 AM... DODGE CENTER...WEST CONCORD...AROUND 240 AM... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM FRIDAY MORNING FOR SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN. RIECK
The Minneapolis radar (KMPX), 100 km away, was scanning. The volume nearest the first event began at 08:20 UTC.
7 thunderstorm wind, 3 flood, 1 heavy rain. Local standard time, as filed.
The tops of some trees were snapped off.
Many large trees were blown down in the city of Oronoco. Damage occurred to the soffit, facia, siding, and garage door of a home. Also, a camper tumbled and was moved from its original location.
Between the hours of 3:00 a.m. and 6:00 a.m. CST, 4.30 inches of rain was measured. In this same time frame, 4.16 inches was measured in Wabasha, 3.81 inches was measured in Theilman, and 3.43 inches was measured at a location 2.5 miles south southeast of Kellogg.
Hundreds of trees and at least a half dozen power poles were blown down throughout the city of Lake City. Damage was also reported to several homes as well as to a 100,000 bushel grain bin and a dryer at a local business. The grain bin was destroyed.
Despite only measuring a 48 mph gust, several 9 inch diameter trees were blown down, one of which blocked County Road 77. Also, some roofing material was blown off a house.
A semi truck was blown over near the interchange of U.S. Highway 63 and Interstate 90, just north of Stewartville.
Numerous trees were blown down throughout the city of Stewartville. Also, two mobile homes were significantly damaged by uprooted trees in the Southern Hills Mobile Home Community. Phone service was spotty for a time, while parts of the city lost power.
Street flooding occurred in the city of Winona after 1.08 inches of rain fell.
Water was over U.S. Highway 63 north of Zumbro Falls. The cooperative observer from Zumbro Falls reported that 3.20 inches of rain fell between 3:00 a.m. and 6:00 a.m. CST.
Large trees were blown down.
Locally heavy rains pushed the Middle Fork of the Whitewater River out of its banks near the Whitewater State Park on August 13th into the early morning of the 14th. The river exceeded the flood stage by over a foot, cresting at 14.91 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249912, 249848, 249800, 249811, 249803, 249907, 249909, 251966, 251962, 249916, 255671.